FDA Updates Warning Label on Diabetic Pens

The FDA, on February 25, 2015 issued a new safety announcement for the revision of the label for diabetic pens and packaging of multiple doses to carry a warning label stating, “For single patient use only”.[1] This change will also apply to the prescribing information, the Medication Guides, Patient Package Inserts and Instructions for Use.

Injectable diabetes medicines can come in pen-shaped devices with either a reservoir or cartridge containing multiple doses of medicine. A fresh needle is required for each injection for just one patient to use multiple times. A list of diabetes medicine devices can be found in the FDA safety warning announcement. Pens are to only be used by one patient because of the risk of blood remaining in the pen after use. Insulin pen sharing can lead to the transmission of infectious diseases including the hepatitis viruses and human immunodeficiency virus (HIV).

The potential dangers of cross contamination were first identified in a study in 1998 of 120 insulin-treated diabetic patients.[2] The study evaluated the frequency of non-inert material, including cells, remaining in needles and cartridges after insulin injection. Non-inert material [squamous cells (32%) and epithelial cells (58%)] were found in 62% of the patients. Biologic material was found in 30% of the needles and 58% of the cartridges, and in 25% of the population it was found in both needle and cartridge.

In 2013, the Veterans Health Administration conducted an investigation of the VA Western New York Healthcare System personnel’s misuse of insulin pens.[3]  The investigators determined that the misuse of insulin pens at the facility was due to the failure of facility leaders and pharmacy and nursing officials to ensure proper planning and coordination, provide adequate and timely training, and offer clear and ongoing guidance on the difference between insulin pens and multi-dose vials. Over a period of 2 years 716 patients were determined to be at risk for blood borne pathogens as a result of inappropriate use of insulin pens.

Following the investigation the facility’s Medication Use Committee evaluated the use of insulin pens and decided to discontinue the use of pens on inpatient units and return to using individually patient-labeled multi-dose vials.

Health care professionals and patients can report medication errors or side effects involving diabetes medicines or devices to the FDA MedWatch program.

References

  1.  U.S. Food and Drug Administration. Drug Safety Communications. FDA requires label warnings to prohibit sharing of multi-dose diabetes pen devices among patients. February 25, 2015. http://www.fda.gov/downloads/drugs/drugsafety/ucm435289.pdf
  2.  Le Floch JP, Herbreteau C, Lange F, Perlemuter L. Biologic material in needles and cartridges after insulin injection with a pen in diabetic patients. Diabetes Care. 1998 Sep;21(9):1502-1504.
  3.  Department of Veterans Affairs Office of Inspector General. Healthcare inspection inappropriate use of insulin pens VA Western New York Healthcare System Buffalo, New York. Report No. 13-01320-200. http://www.va.gov/oig/apps/info/OversightReports.aspx?RET=Healthcare+Inspections&RPP=25&RS=4

Published March 17, 2015